[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1986

Rebound Phenomena in Tourette's Syndrome After Abrupt Withdrawal of ClonidineBehavioral, Cardiovascular, and Neurochemical Effects

Author Affiliations

From the Child Study Center (Drs Leckman, Anderson, Riddle, and Cohen, and Mr Caruso and Ms Ort), Children's Clinical Research Center (Dr Leckman), and the Departments of Psychiatry (Drs Leckman, Riddle, and Cohen), Pediatrics (Drs Leckman, Riddle, and Cohen), and Laboratory Medicine (Dr Anderson), Yale University School of Medicine, New Haven, Conn.

Arch Gen Psychiatry. 1986;43(12):1168-1176. doi:10.1001/archpsyc.1986.01800120054011
Abstract

• Following an open trial of clonidine hydrochloride (3 to 8 μg/kg/day for 12 weeks), we studied the behavioral, cardiovascular, and neurochemical effects of abrupt clonidine withdrawal in seven patients with Tourette's syndrome aged 9 to 13 years. Five patients showed marked worsening of tics. After reinitiation of clonidine therapy, the time required for patients to return to prewithdrawal levels of tic symptoms ranged from two weeks to four months. Increases in motor restlessness, blood pressure, and pulse rate were also observed over the 72-hour period following abrupt withdrawal of clonidine. Plasma levels of free 3-methoxy-4-hydroxyphenylglycol, homovanillic acid, and urinary excretion of norepinephrine and epinephrine increased during the withdrawal period. Clonidine's effectiveness in Tourette's syndrome may be dependent on changes in dopaminergic as well as adrenergic mechanisms.

×